Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Las Vegas, NV

June 30, 2016Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 4:13 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 4:13 PM MST (23:13 UTC)
Expired
Jun 30, 2016, 5:22 PM MST
In force
69 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 68 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS55 KVEF 302313
SVRVEF
AZC015-NVC003-010045-
/O.NEW.KVEF.SV.W.0022.160630T2313Z-160701T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 545 PM PDT/545 PM MST/

* AT 412 PM PDT/410 PM MST/...DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF VALLEY OF FIRE
  TO BOULDER CITY...AND MOVING EAST AT 20 MPH.  THIS WARNING
  REPLACES THE PREVIOUSLY ISSUED FOR LAKE MEAD WARNING. 

* LOCATIONS IMPACTED INCLUDE...  
   LAKE MEAD NATIONAL RECREATION AREA....TEMPLE BAR...  VALLEY OF FIRE...ECHO BAY....MEADVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

IF ON OR NEAR LAKE MEAD...BOATERS CAN EXPECT GUSTY WINDS... HIGH
WAVES...DANGEROUS LIGHTNING AND HEAVY RAIN. SEEK SAFE HARBOR
IMMEDIATELY UNTIL THESE STORMS PASS.

&&

LAT...LON 3648 11438 3624 11402 3588 11412 3590 11484
      3623 11495
TIME...MOT...LOC 2312Z 308DEG 18KT 3632 11468 3596 11484 

$$

OUTLER
1 follow-up statement
365 
WWUS55 KVEF 010022
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT THU JUN 30 2016

AZC015-NVC003-010031-
/O.CAN.KVEF.SV.W.0022.000000T0000Z-160701T0045Z/
MOHAVE AZ-CLARK NV-
522 PM PDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE IN THE AREA.

LAT...LON 3648 11438 3624 11402 3588 11412 3590 11484
      3623 11495
TIME...MOT...LOC 0017Z 308DEG 18KT 3612 11436 3576 11452 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM MST, 58 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.AVIATION...For McCarran...Storms affecting the Las Vegas Valley at
this time will generate strong, erratic outflow for much of the
afternoon into early this evening. Probability of storms directly
impacting the airport is high. Potential for small hail and
torrential downpours reducing visibilities to at least MVFR levels
exists if a stronger core reaches the terminal. After a brief lull
tonight, similar conditions are anticipated tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms rapidly developing in the southern Great Basin
and Mojave Desert this afternoon. Multiple outflow boundaries are
expected to produce highly erratic, potentially gusty winds. Storms
likely to impact the Las Vegas Valley terminals, with potential
impacts to KEED and KIFP as well. MVFR cigs/visibilities possible
in/near storms. Similar conditions anticipated tomorrow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 2:48 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 S THE STRIP           36.07N 115.17W
06/30/2016  U1.00 INCH       CLARK              NV   TRAINED SPOTTER

            1 INCH HAIL AND MINOR FLOODING REPORTED BY
            THE PUBLIC.

&&

TL
Local storm report, Jun 30, 2:58 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 S THE STRIP           36.07N 115.17W
06/30/2016  U1.00 INCH       CLARK              NV   TRAINED SPOTTER

            1 INCH HAIL AND MINOR FLOODING REPORTED BY
            THE PUBLIC.

0240 PM     HAIL             4 ENE ENTERPRISE        36.05N 115.19W
06/30/2016  U0.75 INCH       CLARK              NV   NWS EMPLOYEE

            PENNY SIZED HAIL AT NWS OFFICE.

0240 PM     HAIL             3 NE ENTERPRISE         36.05N 115.21W
06/30/2016  U1.00 INCH       CLARK              NV   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED BY SPOTTER.

0238 PM     HAIL             3 SSE SPRING VALLEY     36.07N 115.22W
06/30/2016  U2.00 INCH       CLARK              NV   NWS EMPLOYEE

            2" INCH HAIL NOW FALLING AD 215 AND JONES.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jun 30, 3:09 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 NW GREEN VALLEY       36.07N 115.12W
06/30/2016  U1.25 INCH       CLARK              NV   TRAINED SPOTTER

            SPOTTERS REPORTED HALF DOLLAR SIZED HAIL AND
            FLOODING ON EASTERN AND SUNSET. FLOODING WAS
            1 FOOT DEEP, RUNNING AND COVERING THE
            SIDEWALKS. .

&&

TL
Local storm report, Jun 30, 3:20 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 SSW SPRING VALLEY     36.07N 115.26W
06/30/2016  U1.75 INCH       CLARK              NV   PUBLIC

            GOLF BALL SIZED HAIL AT BUFFALO AND SUNSET.
            .

&&

TL
Local storm report, Jun 30, 3:40 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 NNW SAM BOYD STADIUM  36.13N 115.04W
06/30/2016  U1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZED HAIL REPORTED BY SPOTTER.

&&

TL
Local storm report, Jun 30, 3:52 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      GREEN VALLEY            36.04N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            LOCAL NEWS STATION REPORTS CARS STUCK IN
            FLOOD WATERS, RUNNING WATER INUNDATED
            ROADWAY WITH DEBRIS AND DAMAGE. .

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:47 PM MSTSevere Thunderstorm WarningVEFMohave88 min
Jun 30, 2:58 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jun 30, 3:02 PM MSTFlash Flood WarningVEFMohave28 min
Jun 30, 3:51 PM MSTFlash Flood WarningVEFMohave3 hr
Jun 30, 4:29 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Jun 30, 4:46 PM MSTFlash Flood WarningVEFMohave4 hr
Jun 30, 4:52 PM MSTSevere Thunderstorm WarningVEFMohave68 min
Jun 29, 5:04 PM MSTAreal Flood AdvisoryVEFEsmeralda3 hr
Jun 30, 12:35 PM MSTFlash Flood WarningVEFClark3 hr
Jun 30, 12:52 PM MSTSevere Thunderstorm WarningVEFClark38 min
Jun 30, 12:59 PM MSTFlash Flood WarningVEFClark3 hr
Jun 30, 1:10 PM MSTFlash Flood WarningVEFClark3 hr
Jun 30, 1:32 PM MSTSevere Thunderstorm WarningVEFClark43 min
Jun 30, 2:04 PM MSTFlash Flood WarningVEFLincoln, Nye3 hr
Jun 30, 2:26 PM MSTFlash Flood WarningVEFClark3 hr
Jun 30, 2:30 PM MSTSevere Thunderstorm WarningVEFClark60 min
Jun 30, 2:42 PM MSTSevere Thunderstorm WarningVEFClark63 min
Jun 30, 2:49 PM MSTAreal Flood AdvisoryVEFLincoln26 min
Jun 30, 2:55 PM MSTFlash Flood WarningVEFLincoln3 hr
Jun 30, 3:11 PM MSTAreal Flood AdvisoryVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.